My sister has Tourette’s, full-blown with coprolalia and the whole shebang. Back in the sixties, no one knew anything about it and one doctor advised my parents that she was spoiled and needed to “work in the tobacco field for a summer.”

It wasn’t until she was 26 that a public service announcement about Tourette’s during an NFL football game gave our mother some guidance. She hooked my sister (who was by then married with two children) the name of a doctor who diagnosed her. My sister has now been on Haldol for 45 years. The first two years on medication, she was a zombie because the alternative, life with uncontrollable tics, was worse. But once this side effect of the medication wore off, she became more herself, which was a humorous, gregarious person, and the tics remained at bay.

I understand now that Haldol, because of adverse side effects and dangers of the drug, is no longer prescribed, but my sister doesn’t want to get off something that has helped her for so many decades. She discovered recently that Haldol was being discontinued but has run across a compounding pharmacist who can make it for her.

Thanks for writing this very good article about a condition that is still so little understood, but can be so devastating.

Written by

Writer, editor, publisher, journalist, author, columnist, believer in enjoying my journey and helping other people enjoy theirs. bknicholson@att.net

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store